Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Amarillo, TX

June 11, 1997Hemphill County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 11, 1997, 5:48 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 5:48 PM CDT (22:48 UTC)
Expired
Jun 11, 1997, 6:45 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Hemphill County, TX, Wheeler County, TX

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:50 PM CDTHail 1.75Wheeler, TXReported at intersection of Highways 1046 and 48.
Jun 11, 6:20 PM CDTTornado F1Kellerville, TX
Jun 11, 6:39 PM CDTTornado F0Twitty, TXTornado remained over open country and track was estimated.
Jun 11, 6:46 PM CDTTornado F3Kellerville, TXTornado occurred near Pakan community on CR 453. Twelve homes damaged or destroyed along with 13 vehicles on Interstate 40. Two inch diameter hail fell along most of the tornado path. Tornado track was determined by official storm survey.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:15 PM CDTTornado WatchSPC6 hr
Jun 11, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 112248 RRA
SVRAMA
TXC211-483-112345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT WED JUN 11 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHERN HEMPHILL COUNTY...NORTHERN WHEELER COUNTY
 
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR MOBEETIE. THIS STORM WAS MOVING EAST AT 10 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 3:15 PM CDT, 2 hours 33 minutes before
FPUS3 KAMA 111951
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT WED JUN 11 1997

TEMPS HAVE RISEN INTO MID TO UPR 80S ACRS AREA...XCP OVR ERN AND NERN
SXNS...WHICH LIE ON ERN SIDE OF SFC BNDRY ENHANCED BY OKLA OUTFLOW.
DWPTS NR 70 DEG F ARE POOLING VCNTY THIS BNDRY...AND MSTR FLUX CNVGNC
HAS BEEN MAXIMIZED ALG IT SINCE LATE MRNG.  OTHER FEATURE OF NOTE IS
DRYLN...MOVG THRU WRN OK PNHDL AND NWRN CORNER OF TX PNHDL.  WL GROUP
ZNS WITH AREAS W OF DRYLN HAVING NO MENTION OF SVR.  RMNG SXNS WL BE
UNDER THE GUN DUE TO VERY UNSTABLE AMS...EWD PROGRESSION OF DRYLN EXPCD
...AND H5 JET STREAK APCHG...WHICH WL AFFECT NRN ZNS.  LOW-LVL JET WL
INCR DURG NGT...SPCLY OVR ERN ZNS.  THUS HI TO VRY HI POPS IN ORDER 1ST
PD.  DRYLN NOT EXPCD TO RACE EWD ACRS AREA...BUT TSTMS WL MOV EWD OFF
OF IT THIS EVE AND TNGT.  GOOD SHEAR WL CONT...SPCLY OVR ERN ZNS.  SOME
ACTIVITY WL RMN OVR ERN ZNS BY ERY MRNG.  ON THU...LOW-LVL WLYS PVL MUCH
OF DAY WITH SOME BACKING OCRG LATE.  SHEARS DMSHD AND DRIER AIR WORKS IN.
SOME EVE TRW PSBL HOWEVER AS NEXT JET STREAK APCHS FM SW.  SLGT CHC THU
EVE THRU FRI EVE.  IN EXTDD...LONGWV TROF RMNS TO OUR W.  CONT WITH CHC
TRW THRU EXTDD.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, Jun 11, 5:25 PM CDT, 23 minutes before
OKZ002-003-TXZ003>005-008>010-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT WED JUN 11 1997

TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS
PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER
HAS DIMINISHED IN THIS AREA.

TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER
COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB...
ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE.

ANDRADE
Special weather statement, Jun 11, 5:29 PM CDT, 19 minutes before
OKZ002-003-TXZ003>005-008>010-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT WED JUN 11 1997

TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS
PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER
HAS DIMINISHED IN THIS AREA.

TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER
COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB...
ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:56 PM CDTTornado WarningAMAWheeler34 min
Jun 11, 6:32 PM CDTTornado WarningAMAWheeler28 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.